Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 6, 2018Ontario County, New York

NWS Buffalo, NY issued this special weather statement at Aug 6, 2018, 3:06 PM EDT for Ontario County, New York. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 3:06 PM EDT (19:06 UTC)
Expired
Aug 6, 2018, 3:30 PM EDT
In force
24 min
Issued by
NWS Buffalo, NY

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:19 PM EDTTSTM WND DMG3 Se Fairport, NYTREE FELL ON A VEHICLE ALONG MASON RD.
Aug 6, 3:36 PM EDTTSTM WND DMG1 W Palmyra, NYMULTIPLE REPORTS OF TREES DOWN IN MACEDON AND PALMYRA.
Aug 6, 3:36 PM EDTHAIL 0.75Macedon, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS81 KBUF 061906
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
306 PM EDT MON AUG 6 2018

NYZ003-004-014-061930-
Ontario-Wayne-Monroe-
306 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 305 PM EDT, a strong thunderstorm was located near Henrietta and 
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Rochester, Fairport, Brighton, Ontario, Henrietta, Penfield,
Newark, Williamson, Marion and Palmyra.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 between exits 46 and 43.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4293 7757 4294 7758 4295 7761 4307 7771
      4327 7717 4302 7700 4288 7755
TIME...MOT...LOC 1905Z 248DEG 15KT 4302 7754 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:50 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
150 PM EDT Mon Aug 6 2018

.SYNOPSIS...
The area will remain squeezed between high pressure off the mid-
Atlantic and low pressure across the upper Great Lakes resulting a
continued hot, humid and breezy conditions today. Widely scattered
thunderstorms are expected inland from the lake breezes this
afternoon, before more widespread showers and thunderstorms cross
the region late tonight with a cold front passage. Showers and
thunderstorm chances will linger through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be very warm and humid throughout the region for the
remainder of the afternoon...as temperatures in the 80s and lower
90s will be accompanied by uncomfortably high humidity. This will
result in a swath of heat advisories that will stretch from parts of
the Niagara Frontier across the Finger Lakes to Oswego County. In
these areas...apparent temperatures will generally reach the upper
90s to near 100.

The uncomfortable heat and humidity will be accompanied by a wealth
of sunshine. While the vast majority of the region will remain rain
free this afternoon...some showers and thunderstorms will be
possible across the Southern Tier and Finger Lakes region where
mesoscale lake breeze boundaries and orographics could trigger
convection. These storms should mainly produce a brief downpour and
lightning as the main hazards, given shear values only around 20
knots, and limited deep moisture to work with. On the whole, most
areas will remain completely dry, and even those that see a
thunderstorm, it will be brief with plenty of dry time today.

Tonight, a shortwave will approach the region placing us in the
right entrance region of an upper-level jet streak by early Tuesday
morning. Ahead of this wave, a belt of 90th percentile (for the time
of year) integrated moisture advection will cross the region along
with increasing deep layer shear. This will, of course, be diurnally
poorly timed, and thus available instability will wayne to only a
few hundred J/kg of CAPE. Thus don't anticipate much of a severe
weather threat in the early morning, although an isolated damaging
wind event cannot be totally ruled out. There will be a limited
threat for flash flooding given the high PW values over 2 inches,
along with a deep warm cloud depth making for efficient warm rain
processes. While most storms will be moving along around 25 to
30 knots, which will largely limit the flash flood threat, there
is potential for training or backbuilding particularly east of
Lake Erie, where the nocturnal land breeze boundary may provide
a mesoscale focus for storm redevelopment. On the whole, many,
but not all, will likely pick up some measurable rainfall in the
early morning hours, with a few locally higher spots. Expect another
warm and muggy night tonight with dew points in the upper 60s
and overnight lows in the low 70s to upper 60s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday a broad mid level trough will move east across the Great
Lakes, with an embedded leading low amplitude shortwave and
associated pre-frontal trough crossing the eastern Great Lakes
during the morning. As is typically the case in our region, the
majority of the convection will be along the pre-frontal trough and
not the actual cold front. Latest 00Z model guidance continues to
trend just a little faster with this feature. Showers and scattered
thunderstorms that move into the area late Monday night will cross
the region Tuesday morning, likely weakening with eastern extent as
the supporting low level jet weakens.

By afternoon the bulk of the convection will be well east of the
area across eastern NY and western New England. A few additional
widely scattered storms may develop along the edges of lake breeze
boundaries from the western Southern Tier into the western Finger
Lakes and points southeast of Lake Ontario, and also in the Saint
Lawrence Valley and western Adirondacks closer to better mid level
support. Developing stable lake shadows should bring a dry afternoon
for areas northeast of Lakes Erie and Ontario.

A few of the storms may contain heavy downpours and gusty winds, but
the severe weather risk will be greatly limited by poor diurnal
timing. SPC has maintained a Marginal Risk for Tuesday. It will be
another warm/humid day with highs in the mid 80s on the lake plains,
and around 80 across higher terrain.

Any remaining widely scattered showers and storms inland from the
lakes will end Tuesday evening as better forcing and moisture moves
well east of the area. Our attention then turns to a developing
frontal wave over the Ohio Valley. Model guidance has been
struggling with the finer details of this system, and are still not
in particularly good agreement with track and timing. The ECMWF and
especially the GEM are strongest and farthest northwest with this
wave, taking a weak low center across Southern Ontario. The GFS and
NAM solutions are weaker and farther south, taking a very weak
frontal wave over or just south of our area. Despite the track
differences, all guidance suggests increasing chances of rain again
late Tuesday night and Wednesday as the wave crosses our region with
an increase in deep moisture and forcing. The ECMWF and GEM
solutions would suggest a better chance of thunderstorms as our area
breaks into the warm sector of the frontal wave, while the GFS and
NAM solutions would be more stable. Continued the slow upward trend
in POPS for this period, with showers likely on Wednesday along with
a chance of thunder. The expected cloud cover and showers will keep
temperatures down, with upper 70s to lower 80s on the lake plains
and mid 70s for higher terrain.

Following the frontal wave, a weak ridge of high pressure will build
into the eastern Great Lakes Wednesday night and Thursday. Any
showers will end Wednesday evening, and showers with the next weak
cold front still appear to hold off until at least late afternoon or
early evening Thursday with the majority of the day rain free. It
will be quite warm again on Thursday, with mid 80s for the lake
plains and around 80 on the hills. Dewpoints will be a notch lower
than early in the week however.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A weak cold front will move southeast and into the area Thursday
night. The better upper level support will remain well north across
Quebec and northern New England, with widely scattered showers and
storms possible across our region as the cold front sags slowly
south across the area. This front will then stall over or just south
of our area from Friday through next weekend. The proximity of the
stalled frontal boundary will bring a chance of a few showers and
thunderstorms each day from Friday through the weekend, although the
storms that do develop should be widely scattered and brief with
plenty of rain free time. It will remain warm, with highs in the
lower half of the 80s on the lake plains and upper 70s to around 80
for higher terrain. Lows will generally be in the 60s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
While VFR will prevail today, the one caveat will be the possibility
for widely scattered showers and thunderstorms this afternoon/early
evening along and inland of the lake breezes, which may result in
brief/localized periods of MVFR conditions and low VFR (035-050)
cloud decks.

Late tonight, scattered showers and thunderstorms will approach
western NY with localized MVFR/IFR conditions possible.

Outlook...

Tuesday...Mainly VFR with the likelihood of showers and scattered
thunderstorms producing brief/local MVFR conditions.
Wednesday...Mainly VFR with scattered showers and thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.

&&

.MARINE...
Nearly ideal conditions for recreational boating will be in place
across the Lower Great Lakes this afternoon...as high pressure
nosing north from the Mid Atlantic region will maintain fair weather
over the waterways. While southwest winds will stay below small
craft advisory conditions...winds may briefly gust to 20 knots at
times on the east end of Lake Erie and in the Buffalo Harbor
and in the Thousand islands area...as a well established lake breeze
will be in place.

Conditions will deteriorate tonight though as a complex of showers
and thunderstorms will likely cross the region after midnight. Any
issues would be related to the possibility for lightning and
localized wind gusts associated with the convection...as winds and
waves will remain below small craft advisory criteria.

On Tuesday...lingering showers and storms in the morning are
forecast to give way to mainly fair weather for the afternoon. This
will especially be the case on Lake Ontario. Moderate to
occasionally fresh southwesterlies will prevail.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ001>006-013-
     014.
MARINE...None.

&&

SYNOPSIS...Church/RSH
NEAR TERM...Church/RSH
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 6, 5:05 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 AM EDT Mon Aug 6 2018

NYZ007-008-010>012-019>021-085-070915-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
505 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-070915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
505 AM EDT Mon Aug 6 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 6, 2:01 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT MON AUG 6 2018

NYZ011>013-020-085-061845-
Cattaraugus-Livingston-Southern Erie-Wyoming-Genesee-
201 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...NORTHWESTERN LIVINGSTON AND
SOUTHEASTERN GENESEE COUNTIES...

At 157 PM EDT, a line of strong thunderstorms near Varysburg is
moving northeast at 30 mph. This line of storms is capable of
producing torrential rainfall and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Winds in excess of 30 mph are possible with this line of storms.

Locations impacted include...
Geneseo, Letchworth State Park, Boston, Le Roy, Springville, Perry,
Warsaw, Colden, Mount Morris and Attica.

This includes the following highways...
 Interstate 390 between exits 6 and 7.
 Interstate 90 near exit 47.

Frequent cloud to ground lightning is occurring with this line of
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

This line of storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4266 7876 4278 7851 4278 7849 4279 7849
      4305 7795 4304 7795 4304 7791 4302 7790
      4299 7791 4299 7788 4266 7764 4252 7827
      4252 7831 4251 7831 4244 7861
TIME...MOT...LOC 1757Z 240DEG 27KT 4269 7832

Reynolds
Special weather statement, Aug 6, 2:46 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
246 PM EDT MON AUG 6 2018

NYZ003-011>013-061930-
Livingston-Wyoming-Genesee-Monroe-
246 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
LIVINGSTON...SOUTHERN MONROE AND SOUTHEASTERN GENESEE COUNTIES...

At 244 PM EDT, a line of strong thunderstorms was located near
Varysburg, or 14 miles east of East Aurora, moving northeast at 30
mph. This line of storms is capable of producing torrential rainfall
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneseo, Perry, Warsaw, Avon, Pavilion, Caledonia, Lima, Scottsville,
Varysburg and York.

This includes Interstate 390 between exits 8 and 11.

LAT...LON 4258 7833 4277 7845 4307 7771 4287 7755
TIME...MOT...LOC 1844Z 239DEG 25KT 4271 7834

Apffel
Special weather statement, Aug 6, 3:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
306 PM EDT MON AUG 6 2018

NYZ003-004-014-061930-
Ontario-Wayne-Monroe-
306 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 305 PM EDT, a strong thunderstorm was located near Henrietta and
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Rochester, Fairport, Brighton, Ontario, Henrietta, Penfield,
Newark, Williamson, Marion and Palmyra.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 between exits 46 and 43.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4293 7757 4294 7758 4295 7761 4307 7771
      4327 7717 4302 7700 4288 7755
TIME...MOT...LOC 1905Z 248DEG 15KT 4302 7754

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:01 PM EDTSpecial Weather StatementBUFLivingston, Wyoming44 min
Aug 6, 2:43 PM EDTSpecial Marine WarningBUF62 min
Aug 6, 2:46 PM EDTSpecial Weather StatementBUFWyoming44 min
Aug 6, 2:57 PM EDTSpecial Marine WarningBUF63 min
Aug 6, 3:12 PM EDTSpecial Marine WarningBUF63 min
Aug 6, 3:17 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne58 min
Aug 6, 3:21 PM EDTSpecial Weather StatementBUFNiagara54 min
Aug 6, 3:34 PM EDTSpecial Marine WarningBUF41 min
Aug 6, 4:08 PM EDTSpecial Marine WarningBUF52 min
Aug 6, 4:19 PM EDTSpecial Weather StatementBUFOswego56 min
Aug 6, 4:43 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego41 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.